Open Access
September, 1957 The Convergence of Certain Functions of Sample Spacings
Lionel Weiss
Ann. Math. Statist. 28(3): 778-782 (September, 1957). DOI: 10.1214/aoms/1177706891


Suppose $g(u_1, \cdots, u_k)$ is a continuous function of its arguments, homogeneous of order $r$, monotonic nondecreasing in each of its arguments, which is positive whenever each of its arguments is positive, and is such that for any given $K(0 < K < \infty)$, there is a number $R(K)(0 < R(K) < \infty)$ such that $g(u_1, \cdots, u_k) < K$ and $u_1 \geqq 0, \cdots, u_k \geqq 0$ imply that $u_1 + \cdots + u_k < R(K)$. Let $U_1, \cdots, U_k$ be chance variables with joint density $e^{-(u_1 + \cdots + u_k)}$ for $u_1 \geqq 0, \cdots, u_k \geqq 0$, and zero elsewhere. For any $t$, define $U(t)$ as $P\lbrack g(U_1, \cdots, U_k) \geqq t\rbrack$. We note that $U(t)$ is a continuous distribution function, with $U(0) = 0$. Let $\rho(v)$ be a bounded nonnegative function with a finite number of discontinuities, defined for $0 \leqq v \leqq 1$. Suppose $X_1, X_2, \cdots, X_n$ are independently and identically distributed chance variables, each with density $f(x), f(x)$ being bounded, and having a finite number of discontinuities and oscillations. $F(x)$ denotes $\int^x_{-\infty} f(x) dx$. Define $Y_1 \leqq Y_2 \leqq \cdots \leqq Y_n$ as the ordered values of $X_1, \cdots, X_n$, and define $T_i$ as $Y_{i + 1} - Y_i(i = 1, \cdots, n - 1)$. Let $R_n(t)$ denote the proportion of the value $$\rho\big(\frac{1}{n}\big)g(T_1, \cdots, T_k), \quad\rho\big(\frac{2}{n}\big) g(T_2, \cdots, T_{k + 1}), \cdots,$$ $$\rho\big(\frac{n - k}{n}\big) g(T_{n - k}, \cdots, T_{n - 1})$$ which are less than or equal to $t/n^r$. Let $\overline{U}\lbrack\lbrack tf^r(x)\rbrack / \{\rho\lbrack F(x)\rbrack\}\rbrack$ be defined as follows. If $f(x) = 0$, $$\overline U\lbrack\lbrack tf^r(x)\rbrack / \{\rho\lbrack F(x)\rbrack\}\rbrack = 0$$ regardless of the value of $t$. If $x$ is such that $f(x) > 0$ and $\rho\lbrack F(x)\rbrack = 0$, then $\overline U\lbrack\lbrack tf^r(x) \rbrack / \{\rho\lbrack F(x)\rbrack\}\rbrack = 1$ regardless of the value of $t$. If $f(x) > 0$ and $\rho\lbrack F(x) \rbrack > 0$, then $\overline U\lbrack\lbrack tf^r(x) \rbrack / \{\rho\lbrack F(x) \rbrack\}\rbrack = U\lbrack\lbrack tf^r (x) \rbrack / \{\rho \lbrack F(x) \rbrack\}\rbrack$. Let $S(t)$ denote $$\int^\infty_{-\infty} \overline{U}\lbrack\lbrack t \cdot f^r(x)\rbrack / \{\rho\lbrack F(x)\rbrack\}\rbrack f(x) dx$$, and let $V(n)$ denote $\sup_{t \geqq 0}|R_n(t) = S(t)|$. Then $V(n)$ converges to zero stochastically as $n$ increases. This generalizes the result of [1], where $k = 1, g(u_1) = u_1, \rho(v) = 1$. The present result may be used to construct tests of fit in the presence of unknown location and scale parameters.


Download Citation

Lionel Weiss. "The Convergence of Certain Functions of Sample Spacings." Ann. Math. Statist. 28 (3) 778 - 782, September, 1957.


Published: September, 1957
First available in Project Euclid: 27 April 2007

zbMATH: 0089.13501
MathSciNet: MR96326
Digital Object Identifier: 10.1214/aoms/1177706891

Rights: Copyright © 1957 Institute of Mathematical Statistics

Vol.28 • No. 3 • September, 1957
Back to Top